Friday, September 24, 2010

Dangers of Cipro for Athletes

I got this email today from Penny Hanson, a former elite level gymnast I've known for years as we went to college together. I found it really interesting and certainly never knew about these side effects. Bubba
Hi Bubba,I hope you are doing well. I had something interesting happen this week that I thought might be good for you to know.

I was prescribed the antibiotic "Cipro" for an infection I had last week. I had taken it only once before at the end of June. Anyway, when I picked it up, I looked over the list of complications and side effects and the number one complication is "spontaneous tendon rupture". When I read more about it and checked it out online, it turns out that this is a serious drug that can mess you up for months after you take it. They stated that the ruptures can happen even months after you have finished taking the antibiotic. Also, there are loads of reports of people who have developed tendinitis in their joints when they did not have it before, especially the shoulder and hands.

I tell you this because, on July 1st, 2 days after I had finished my course of Cipro, I shredded my calf muscle from my Achilles....big pain! They said it was a muscle tear and I ended up spending 6 weeks in a boot and doing weeks of physical therapy. At the time, I was just walking barefoot on my floor, no heels, no crazy steps, etc. I had never had any pain in my calf before this either.

My conclusion is that I had a "spontaneous tendon rupture" caused by the drug! I called my doctor this time and got another antibiotic....I will never take Cipro again. I thought you might want to be aware of this scary side effect just in case you have an opportunity to take Cipro. Don't do it! Take care Penny

No comments:

Post a Comment